Rimadyl Side Effects
This page provides an overview of an ever growing number of True Life Stories told by dog lovers sharing their personal experiences on the side effects of Rimadyl.
Vet today prescribed Rimadyl for my 83 # german shepherd
He did not suggest doing any blood work before starting the drug.
Should I see another vet? Dosage he gave me is 150 mg a day.
My Bouvier 7 year old has been on Rimadyl for 2 years ,and the only reason she is off was because she developed a skin condition with scabbing, itching ,ulcers. The vet decided she needed to be on Prednisone and amoxicillin for her skin. I had to research on my own whether pred would react with the Rimadyl , as I am pretty cautious about mixing drugs. When I called my vet’s office to inquire about the drug combo they said wait 48 hrs with no Rimadyl then start pred. After everything I have read here she will never take that drug again. It was given for arthritis pain and seemed to help at first but she has had off and on skin itching that vet has said we’re allergy related. Allergy to Rimadyl is what I think. I am so grateful it was not fatal.
One can never be too cautious, so well done!
As a rule NSAIDs like Rimadyl should never be given with steroids, for example, prednisone, dexamethasone, triamcinolone.
The changes in her skin condition you described (scabs, redness, itching) all belong to the list of most common Rimadyl-related side effects.
By the way, Bouvier des Flandres, a real family dog, smart, loyal and protective, yet very friendly by nature.
Thank you for sharing your story with us and warm regards
Our 6 month old lab was given rimadyl after her spay surgery. She started to become very lethargic, lost her appetite, had noticeable limb and muscle weakness, and eventually had three seizures in one day. The vet immediately took her off rimadyl and switched her to prednisone and we begin to see immediate improvements. Apparently Labradors should never be prescribed rimadyl. Something I will certainly remember for the future, as we very nearly lost our sweet girl.
First of all, let me say we’re very happy you were able to get your Lab out of immediate danger.
One of the side effects of Rimadyl is chemically induced liver damage (Hepatotoxicity) and unfortunately, history has proven Labrador Retrievers are more sensitive to attract this type of liver damage than other dog breeds.
The thing is, up until now, the exact mechanism of Hepatotoxicity is not completely understood, there is some speculation though, that specific proteins in liver cells (hepatocellular proteins) will react to Rimadyl (and other NSAIDs) causing damage to the liver (Hepatotoxicity).
Hope everything will turn out well for your little Labbie, by the way, Labs are one of my favourite dog breeds. Check-out Facebook for this group Labradors SemperFi
Our 3 year old Scotty was put on Rimadyl for atorn tor web. Took drug for two days. Thursday AM to Friday PM By Friday evening she was weaving falling down shaking her head side to side. Took her the Vet Sat. AM. Diagnoses was some sort of Nerological issue. Vet prescribed a steroid. But first had to wait for Rimadyl to wash out. By Sat. PM she needed to be carried everywhere. Went to Vet on Monday, new diagnoses, “CA” decease. Devastated Actually saw some improvement before Vet visit. By Tuesday Am she was almost herself again. Drug had washed out of her system. Vet did not mention side effects. This drug may be good for some dogs, but beware if you see any radical change stop the drug right away.
We just recently lost our beloved baby girl dachshund of 9 1/2 years to this drug Rimadyl. We had no idea of the side effects of this drug our vet prescribed to us. We took her in with a limp and were given these pills for her. She started them on a Wednesday night we stopped them Saturday and it was a cascading series of devastating events afterwards. She stopped eating, drinking, and walking. She ran a high temperature. We took her to another vet and they started treating her but it was too late, her liver shut down. In the end her ears were scabbed, and her little belly was turning yellow. My kids and I love her so much but had to say good bye. This has been an absolutely horrible few weeks. We did everything we could to try to save her. I feel horrible knowing that I gave her the medication that ultimately cost her her life and I’m so angry that I didn’t research this medication. My kids and I are devastated over the loss of our tiny companion. I assure you she was only given 3 days of Rimadyl, this is how fast this medication can take your dogs life. Just don’t give it.
We’re very sorry to hear about your loss and yes, it is an extremely dangerous drug.
I know it is almost impossible under the given circumstances, but please try not to blame yourself for what happened, you did your best to help her and by sharing this with the readers of this website, which is not an easy thing to do, believe me I know, you are informing other dogowners about the dangers of NSAIDs like rimadyl.
Our condolences go out to you and your family.
Thank you again for sharing.